Alert archive / New York / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 9, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at May 26, 2006, 12:12 PM EDT for Orange County, New York. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2006, 12:12 PM EDT (16:12 UTC)
- Expired
- May 26, 2006, 1:15 PM EDT
- In force
- 63 min
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
County Orange County, NY
The radar
The Brookhaven radar (KOKX), 140 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 4.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 261612 SVROKX NYC071-261715- /O.NEW.KOKX.SV.W.0009.060526T1612Z-060526T1715Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 1212 PM EDT FRI MAY 26 2006 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ORANGE COUNTY IN SOUTHEAST NEW YORK... * UNTIL 115 PM EDT... * AT 1209 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 8 MILES SOUTH OF UNIONVILLE...OR ABOUT 10 MILES NORTHWEST OF WEST MILFORD...AND MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES SOUTHEAST OF UNIONVILLE BY 1220 PM. WARWICK BY 1230 PM. FLORIDA BY 1235 PM. CHESTER AND GOSHEN BY 1245 PM. MONTGOMERY BY 100 PM. 6 MILES SOUTHEAST OF WALDEN BY 110 PM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4120 7472 4107 7455 4143 7398 4159 7422 $$ MPS
1 follow-up statement
000 WWUS51 KOKX 261651 SVSOKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1251 PM EDT FRI MAY 26 2006 NYC071-261715- /O.CON.KOKX.SV.W.0009.000000T0000Z-060526T1715Z/ ORANGE NY- 1251 PM EDT FRI MAY 26 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT FOR SOUTHERN ORANGE COUNTY... AT 1246 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR WARWICK...MOVING NORTHEAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... CENTRAL VALLEY AND HIGHLAND MILLS BY 100 PM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4126 7437 4121 7427 4133 7399 4140 7411 $$ MPS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 10:10 AM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 26, 10:10 AM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 1010 AM EDT FRI MAY 26 2006 .NEAR TERM (TODAY AND TONIGHT)... FOG OVER WATERS ATTM....BUT CREEPING BACK IN ACROSS LI AND SRN CT. 12Z SOUNDING DOES SUPPORT POSSIBLE SEVERE TODAY. WESTERN HALF OF CWA IN SLIGHT RISK...AND WITH SOME CLEARING AND TEMPS WARMING NICELY THIS MORNING...DO EXPECT SOME STORMS TO PRODUCE HAIL...STRONG WIND GUSTS. WBZ AROUND 10 KFT. LOW PRESSURE NEAR LAKE ERIE CONTINUES TO MOVE SLOWLY EASTWARD. TRAILING COLD FRONT EXTENDS SWWD. SFC WARM FRONT APPEARS TO BE ACROSS SRN NJ. CONVECTION OVER CENTRAL/EASTERN PA MOVING EAST. TEMPS IN DATABASE LOOK GOOD. TO SUM IT UP...WITH MAX TEMPS WELL INTO THE 70S TO LOWER 80S AWAY FROM THE COAST...DEWPOINTS RISING WELL INTO THE 60S...THINK THUNDERSTORMS WILL BE A GOOD BET THIS AFTERNOON AS MLCAPES APPROACH 1000 J/KG NYC AND WEST. DEEP LAYER SHEAR VALUES ON THE ORDER OF 25 TO 35 KTS SHOULD YIELD STORM ORGANIZATION INTO LINES AND CLUSTERS CAPABLE OF PRODUCING ISOLATED TO SCATTERED WIND DAMAGE THIS AFTERNOON. AGAIN...MAIN THREAT WILL BE ACRS THE WRN HALF OF THE CWA. FURTHER EAST OVER LI AND COASTAL CT...THE THREAT WILL DIMINISH DUE TO MARINE INFLUENCE...HOWEVER THUNDER WILL STILL LIKELY OCCUR THERE WITH HEAVY RAINFALL POSSIBLE. HEAVY DOWNPOURS AND ASSOCIATED URBAN FLOODING WILL LIKELY RESULT AS WELL...GIVEN PWATS APPROACHING 1.75 INCHES AND RELATIVELY SLOW STORM MOTION VECTORS. WILL GO WITH CHC OF SHOWERS TONIGHT. ANY THREAT FOR THUNDERSTORMS SHOULD HAVE EXITED THIS EVENING. && .SHORT TERM (SATURDAY THROUGH SUNDAY)... SFC TROF/WEAK COLD FRONT WILL MOVE THROUGH THE REGION ON SATURDAY. EXPECT WARM TEMPS AND A CHANCE OF SHOWERS AND THUNDERSTORMS. WE CLEAR OUT SAT NIGHT...MAKING WAY FOR A GREAT SUNDAY WITH SUNNY SKIES AND WARM TEMPS. && .LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)... SUMMERLIKE WEATHER THROUGH MOST OF THE PERIOD WITH MAX TEMPERATURES RANGING FROM THE 80S INLAND TO THE 70S AT SOUTH FACING SHORES. NORTHEAST NJ AND PERHAPS EVEN PARTS OF NYC MAY SEE 90 ON MONDAY. SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING TSTMS BOTH TUESDAY AND WEDNESDAY. && .AVIATION... SITUATION REMAINS TRICKY THIS MORNING INTO AFTERNOON. INLAND TERMINALS HAVE IMPROVED TO VFR...HOWEVER LOW STRATUS AND FOG RIGHT ALONG THE COAST WILL PRESENT UNCERTAINTY FOR AT LEAST THE DURATION OF THE MORNING HOURS AS KJFK...KISP...AND KBDR ARE RIGHT ON THE FRINGE WHERE THIS MEETS VFR CONDITIONS. AS A MATTER OF FACT...KJFK HAS JUST RETURNED TO IFR CIGS AFTER MOMENTARILY BEING VFR. WARM FRONT STILL APPEARS TO BE SOUTH OF THE TERMINALS AND IT IS STILL QUESTIONABLE AS TO WHEN IT JUMPS NORTH OF THE REGION...BUT WILL KEEP INLAND TERMINALS AND KLGA VFR THROUGH AT LEAST THE EARLY AFTERNOON. CIGS LIFTING IN THE WAKE OF THE WARM FRONT THROUGH THE EARLY AFTERNOON ELSEWHERE WITH IMPROVEMENT OCCURRING IN KJFK AND KISP FIRST...BUT WILL HAVE AT LEAST KISP PREVAILING WITH VFR UP TILL THEN. THREAT OF PREFRONTAL SHOWERS AND THUNDERSTORMS COME INTO THE PICTURE MID AFTERNOON. A FEW STORMS MAY BE SEVERE ACROSS WESTERN TERMINALS WITH DAMAGING WIND GUSTS AND LARGE HAIL POSSIBLE. THE LINE SHOULD WEAKEN AS IT WORKS ACROSS LI/CONN TERMINAL BY EVENING. OTHERWISE...EXPECT CONDITIONS TO DROP TO MVFR/IFR ONCE AGAIN TONIGHT WITH PLENTY OF LOW-LEVEL MOISTURE AND WEAK SW FLOW UNDER CROSSING LOW. && .MARINE... SOUTHERLY GRADIENT OF 10 TO 15 KT WILL DEVELOP THIS AFTERNOON AS WARM FRONT WORKS NORTH OF THE WATERS AHEAD OF APPROACHING LOW FROM THE GREAT LAKES. THERE MAY BE A BRIEF PERIOD OF 15 TO 20 KT WINDS THIS EVENING...BUT DONT BELIEVE THIS WILL BE ENOUGH TO RAISE SEAS TO SCA THIS FAR NORTH. WILL CONTINUE TO KEEP SEAS JUST BELOW SCA ACROSS COASTAL WATERS TONIGHT INTO SATURDAY...BASED ON GFS BASED WNA GUIDANCE OVERDOING NEAR SURFACE WINDS AND THEREFORE THE HEIGHT OF S SWELLS MAKING IT INTO THE AREA. WINDS SWITCH TO NW-N BEHIND LOW ON SAT...WITH THE LOW TRACKING EAST OF THE WATERS BY SAT NIGHT. HIGH PRESSURE BUILDS IN FOR SUN THROUGH EARLY NEXT WEEK WITH TRANQUIL CONDITIONS ON ALL WATERS. && .HYDROLOGY... NOTHING OF CONSEQUENCE UNTIL THIS AFTERNOON AS PREFRONTAL SHOWERS AND THUNDERSTORMS START TO MOVE IN FROM THE WEST. MOST AREAS SHOULD RECEIVE BETWEEN 1/2 AND 3/4 OF AN INCH FROM LATE THIS AFTERNOON THROUGH SATURDAY. HOWEVER...THERE IS THE CHANCE OF CELLS TRAINING DURING THIS EVENT WHICH COULD PRODUCE AMOUNTS OF 1 TO 2 INCHES FOR SOME LOCATIONS. SUCH AMOUNTS WOULD PRESENT SOME URBAN AND POOR DRAINING FLOODING PROBLEMS. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. &&
Hazardous weather outlook, May 26, 4:18 AM EDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 418 AM EDT FRI MAY 26 2006 ANZ338-CTZ005-009-NJZ002>006-011-NYZ067>078-080-270900- NEW YORK HARBOR-NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD- WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE- PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER- NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)- KINGS (BROOKLYN)-QUEENS-NASSAU-NORTHWESTERN SUFFOLK- SOUTHWESTERN SUFFOLK- 418 AM EDT FRI MAY 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. A MOIST AIRMASS WILL CONTINUE TO OVERSPREAD THE REGION TODAY. THUNDERSTORMS WILL LIKELY MOVE INTO THE AREA THIS AFTERNOON. A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. ISOLATED LARGE HAIL MAY OCCUR AS WELL. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR SEVERE WEATHER REPORTS. CTZ006>008-010>012-NYZ079-081-270900- NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON- SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON- NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK- 418 AM EDT FRI MAY 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL LIKELY MOVE INTO THE REGION LATE THIS AFTERNOON OR EARLY THIS EVENING. A FEW OF THE STORMS COULD PRODUCE GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE VERY LATE THIS AFTERNOON AND EVENING...HOWEVER NOT LIKELY. KEEP ABREAST OF THE LATEST FORECASTS FROM YOUR NATIONAL WEATHER SERVICE IN CASE THE THREAT OF SEVERE WEATHER INCREASES. ANZ330-335-350-353-355-270900- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 418 AM EDT FRI MAY 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL LIKELY MOVE INTO THE REGION THIS AFTERNOON. A FEW OF THE STORMS COULD PRODUCE GUSTY WINDS UP TO 40 KNOTS AND FREQUENT CLOUD TO WATER LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR SEVERE WEATHER REPORTS...ESPECIALLY WESTERN LONG ISLAND SOUND AND NEW YORK HARBOR WHERE THE THREAT OF STRONGER STORMS EXISTS. EKSTER
In the hours before
Local storm report, May 26, 11:54 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
1154 AM EDT FRI MAY 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 AM HAIL WANAQUE 41.04N 74.29W
05/26/2006 E0.75 INCH PASSAIC NJ AMATEUR RADIO
&&
ALSpecial weather statement, May 26, 11:56 AM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1156 AM EDT FRI MAY 26 2006 NYZ067-261645- ORANGE- 1156 AM EDT FRI MAY 26 2006 ...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR ORANGE COUNTY... AT 1152 AM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR FLORIDA...OR NEAR WARWICK...AND MOVING NORTHEAST AT 30 MPH. THESE STORMS WILL BE... 5 MILES NORTHWEST OF MONROE BY 1205 PM. NEAR NEW WINDSOR BY 1225 PM. NEAR NEWBURGH BY 1230 PM. PEOPLE IN EASTERN ORANGE COUNTY...INCLUDING THE CITIES OF FLORIDA... GOSHEN...CHESTER...MONROE...NEW WINDSOR...GARDNERTOWN AND NEWBURGH... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. WINDS IN EXCESS OF 40 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS. MPS
Special weather statement, May 26, 12:07 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1207 PM EDT FRI MAY 26 2006 CTZ005-009-NJZ002>006-011-NYZ067>078-080-270000- NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)- BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-SOUTHWESTERN SUFFOLK- 1207 PM EDT FRI MAY 26 2006 ...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED OUR REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND EARLY EVENING. LOW PRESSURE OVER THE GREAT LAKES STATES WILL MOVE SLOWLY EASTWARD THIS AFTERNOON. A WARM AND HUMID AIRMASS WILL CONTINUE TO OVERSPREAD OUR REGION AHEAD OF THIS AREA OF LOW PRESSURE. THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND AFFECT THE REGION. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING VERY HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING THIS AFTERNOON AND EARLY EVENING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR FURTHER UPDATES AND POSSIBLE WATCHES OR WARNINGS LATER TODAY.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 5:12 AM EDT | Dense Fog Advisory | OKX | Kings, Suffolk | 4 hr |
| May 26, 12:07 PM EDT | Severe Thunderstorm Warning | OKX | Rockland | 38 min |
| May 26, 12:09 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 23 min |
| May 26, 12:29 PM EDT | Severe Thunderstorm Warning | OKX | Putnam, Westchester | 61 min |
| May 26, 1:02 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 43 min |
Nearby
Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.